Why cannot give IV medication via artery?Register Today!
- by suizzz Aug 8, '09Hi, I'm new here, please help me to answer the above question.
It's looks like stupid question but it bothers my mind.
I have been searching the answer from internet but I unable to get a good answer. :zzzzz
What I know all the time nurses are giving IV medication via vein and not artery,
and recently I learn something new, IV medication is given via artery during TACE.
I will appreciate your sharing.
- Aug 8, '09 by JolieI do not know of any situation where it is desirable to give an IV med. arterially. Even in patients with arterial lines, the primary purpose of the line is to monitor B/Ps and allow for ABG sampling, not to administer meds. Arterial lines tend to have a limited lifespan and one would not want to jeopardize the integrity of the line by giving a med, which is likely to be an irritant to the artery and cause spasm, thus risking the line. If a patient is sick enough to need an art line, s/he is sick enough to have IV access as well, which is the appropriate route for meds. In a dire emergency, with only arterial access, it occasionally happens, but to my knowledge, never if there are other alternatives.
What is TACE?
Edited to add: I Googled TACE and see that it is a special procedure where chemo is given via artery to treat liver cancer. This takes place in a procedure room, under highly controlled circumstances. Not the same as a nurse giving a med in the ICU.Last edit by Jolie on Aug 8, '09
- Aug 8, '09 by lsyorkeTACE appears to be a very specific application for a very specific chemo.
As for other medications, there simply is no need to use an artery and the risks and dangers are massive.
- Aug 8, '09 by suizzzThank you for your sharing.:1luvu:
I just want to find out why cannot give IV med. arterially?
It must be a reason there, isn't?
TACE is transarterial chemoembolization.:typing
- Aug 8, '09 by Be_MooreMedications in general tend to be caustic to some degree, some more than others (phenergan for example). Say you find a medication that destroys a vein (blows an IV or some such, infiltrates, etc)....the damage to a vein is massive, but you have a lot of veins. Now, if you damage an artery the same way, you might compromise the entire extremity. It's just dangerous to the vessel.
- Aug 8, '09 by suizzzActually, what I heard from other seniors are:
1. giving IV medication arterially can cause thrombosis.
2. giving IV medication arterially can damage artery and necrotic because artery will spasm after injection.
It is true?
I need some prove...
- Aug 8, '09 by canoeheadOne artery leads to many smaller capillaries and a caustic drug has the potential of destroying the capillary bed if given too fast or in too high a concentration. If infection is introduced the same dangers apply.
Research has focused on safe administration via veins, there is little to no data on the proper concentration when a med is given via artery.
Veins lead to larger vessels rather than smaller ones, the drug is gradually diluted as it moves away from the injection site. Even if you made an error in technique during administration a vein would be more forgiving because of the direction of blood flow.
When giving a med via artery there is potential to damage tissue because of the fluid volume that displaces the oxygen carrying blood. How long does it take to cause damage /how long is the capillary bed exposed to the diluted blood? None of these questions have been answered, and I would bet they would be different for every person.
And as you mentioned arterial spasm is an issue all in itself.